Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 1, NWS Flagstaff, AZ

July 2, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 2, 2013, 2:54 PM MST for Coconino County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2013, 2:54 PM MST (21:54 UTC)
Expired
Jul 2, 2013, 3:30 PM MST
In force
36 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
2950 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:15 AM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 2, 10:15 AM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1015 AM MST TUE JUL 2 2013

.SYNOPSIS...A HIGH PRESSURE SYSTEM CENTERED OVER NEVADA IS PROJECTED
TO WEAKEN SLIGHTLY AND MOVE SOUTH INTO ARIZONA BY FRIDAY. CHANCES
FOR PRECIPITATION WILL CONTINUE MAINLY OVER AND SOUTH OF MOUNTAIN
AREAS. HIGH TEMPERATURES ARE FORECAST TO DECREASE SLIGHTLY EACH DAY
AS THE RIDGE WEAKENS.

&&

.DISCUSSION...STRONG HIGH PRESSURE CENTERED OVER NEVADA THIS
MORNING...WITH NORTH TO NORTHEASTERLY STEERING LEVEL FLOW ALOFT. AT
THE SURFACE...A LARGE OUTFLOW BOUNDARY FROM STORMS OVER
SOUTH-CENTRAL AZ EARLY THIS MORNING HAS MOVED NORTHWARD TO A LINE
FROM GRAND CANYON...TO WINSLOW AND THE WHITE MTNS. DEWPOINTS BEHIND
THE OUTFLOW BOUNDARY HAVE RISEN INTO THE 50S THIS MORNING...
APPROXIMATELY 5-10 DEGREES HIGHER THAN YESTERDAY. SOME OF THIS
MOISTURE WILL MIX OUT WITH AFTERNOON HEATING...ESPECIALLY NORTH OF
THE MOGOLLON RIM...BUT AREAS ALONG AND SOUTH OF THE MOGOLLON RIM
SHOULD RETAIN ENOUGH MOISTURE FOR SCATTERED THUNDERSTORMS. THIS MAY
BE AIDED BY A DISTURBANCE MOVING IN LATER THIS AFTERNOON FROM UTAH.
MAIN THREATS TODAY WILL BE STRONG GUSTY WINDS...AND PORTIONS OF THE
WHITE MTNS HAVE BEEN INCLUDED IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON (GUSTS TO 60+ MPH). FORECASTS ARE IN
GOOD SHAPE. WILL DISCUSS EVOLUTION OF THE WEATHER PATTERN...AND ITS
IMPLICATIONS ON STORM CHANCES...WITH THE AFTERNOON PACKAGE.

.PREV DISCUSSION...(430 AM MST)...A HIGH PRESSURE SYSTEM CURRENTLY
OVER NORTHERN NEVADA WILL SLOWLY MOVE SOUTH AND WEAKEN BY 70
DECAMETERS THROUGH THE WEEK WITH THE HIGH CENTER MOVING INTO ARIZONA
ON FRIDAY. WHILE DRIER AIR WILL MOVE INTO THE NORTHERN THIRD OF
ARIZONA ENOUGH MOISTURE AND INSTABILITY WILL REMAIN TO PRODUCE
THUNDERSTORMS EACH DAY WITH PRECIPITATION CHANCES AROUND 20 TO 30
PERCENT MAINLY OVER MOUNTAIN AREAS. THE NORTHERLY FLOW PATTERN WILL
HELP TO FORCE DEVELOPING STORMS SOUTH THROUGH THE WEEK. LATE
AFTERNOON AND EVENING STORM ACTIVITY WILL THUS FAVOR DEVELOPMENT
ALONG OUTFLOW BOUNDARIES MOVING SOUTH OFF THE MOGOLLON RIM. LONG
RANGE MODEL FORECASTS INTO THE WEEKEND SHOW THE DEEPEST MOISTURE
LEVELS AND THE BEST PRECIPITATION CHANCES OVER NEW MEXICO WITH THE
HIGH CENTERED ALONG THE ARIZONA NEW MEXICO BORDER.

&&

.AVIATION...FOR THE 18Z PACKAGE...ISOLD-SCT -TSRA/-SHRA WILL DEVELOP
DURING THE LATE MORNING AND EARLY AFTERNOON OVER HIGHER TERRAIN THEN
SPREAD SOUTHWEST TO LOWER ELEVATIONS DURING THE AFTERNOON AND
EVENING HOURS. THUNDERSTORM COVERAGE WILL BE MOST PREVALENT FROM
KFLG-KRQE SOUTHWARD. GUSTY AND VARIABLE WINDS TO 45KTS WILL BE
POSSIBLE IN THE VICINITY OF THUNDERSTORMS. TSRA/SHRA ACTIVITY WILL
DIMINISH AFTER 04Z WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...A VERY WARM HIGH PRESSURE SYSTEM OVER ARIZONA ALONG
WITH MODEST AMOUNTS OF MOISTURE WILL CONTINUE TO BRING ISOLATED
TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS TUESDAY AND
WEDNESDAY...EXPECT GUSTY AND ERRATIC WINDS IN THE VICINITY OF ANY
SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL COOL SLIGHTLY...BUT
REMAIN WELL ABOVE NORMAL.

THURSDAY THROUGH SATURDAY...HIGH TEMPERATURES ARE EXPECTED TO
LOWER GRADUALLY THROUGH THE PERIOD...BUT REMAIN ABOVE AVERAGE.
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR EACH AFTERNOON...
BRINGING GUSTY WINDS BUT ALSO A CHANCE OF WETTING RAIN. MINIMUM
AFTERNOON RELATIVE HUMIDITY VALUES WILL RUN IN THE TEENS IN THE
LOWER ELEVATIONS TO 20'S IN THE MOUNTAINS.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC.........JJ / BOHLIN
AVIATION.......DJO
FIRE WEATHER...TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 2, 12:24 PM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1224 PM MST TUE JUL 2 2013

AZZ008-014>018-037-038-030500-
YAVAPAI COUNTY MOUNTAINS-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-
1224 PM MST TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING FROM THE MOGOLLON RIM AND WHITE MOUNTAINS MOVING SOUTHWARD
INTO THE LOWER VALLEYS OF YAVAPAI AND GILA COUNTIES. GUSTY
WINDS...HAIL AND LIGHTNING WILL BE THE MAIN THREAT...THOUGH
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. WIND GUSTS FROM 40
MPH TO AROUND 55 MPH CAN BE EXPECTED FROM SOME OF THE SHOWERS AND
THUNDERSTORMS. SEE THE STORM PREDICTION CENTER WEB SITE AT
WWW.SPC.NOAA.GOV FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:09 PM MSTAreal Flood AdvisoryFGZCoconino51 min
Jul 2, 3:23 PM MSTAreal Flood AdvisoryFGZCoconino67 min
Jul 2, 3:30 PM MSTSevere Thunderstorm WarningFGZCoconino30 min
Jul 2, 4:01 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai29 min
Jul 2, 4:26 PM MSTSevere Thunderstorm WarningFGZYavapai34 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.